You are here:

Urology/High luteinizing hormone...

Advertisement


Question
Hello! A little backround to my problem: I checked my testosterone levels year ago in January 2013 and they were 13nmol/l and the free-testosterone 199pmol/l. I took my total testosterone levels again in the last summer of 2013 and then it were 15nmol/l.

In the beginning of January 2014 I checked my testosterone levels again and I also checked my Luteinizing hormone levels and estradiol levels. My testosterone levels were then 19nmol/l and free-T was 407pmol/l, and I think this is okay, but my LH-levels were 13iu/l and estradiol were 0.16nmol/l and I'm under the impression that these levels are too high.

I started taking zinc supplement 30mg/day about a year ago and I wondered if this might contribute to the problem, 'cause I have read that zinc can raise testosterone levels and maybe it did it by stimulating the Luteinizing hormone etc.?

My question still is: Should I be worried about this elevated Luteinizing hormone level? Could this be totally normal or does it indicate some kind of a problem in my testicles or hypogonadism etc., and what should I do about it? What about the estradiol, should I do something to get it reduced?

These hormonal imbalances happened after I quit my ssri-medications in the summer of 2012. If my testosterone levels are somehow low, is this a natural phenomenon that the LH-levels get high to stimulate more testosterone production?

Thanks very much for your answer!

Answer
Jack:

You did not supply the normal ranges which vary from each individual laboratory.  The numbers are otherwise impossible to analyze.  The usual range is around 9-37 nmol/l so assuming your laboratory has a similar range, your levels are in the normal range.  The LH seems a little high at 13 but not by much.  

One of the questions is why you are checking the testosterone and LH at all.  Is there a problem that prompted checking these levels?

A relatively low or low-normal testosterone along with a relatively high or high-normal LH does suggest that the testicles may not be making adequate hormone.  This is not due to SSRI meds.  You may want to check with an endorcrinologist.

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Stephen W. Leslie, MD

Expertise

Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.

Experience

Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

Organizations
American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Publications
Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Education/Credentials
Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 About.com. All rights reserved.